Alert archive / Hawaii / Flash Flood Warnings in 2010

Flash Flood Warning 3, NWS Honolulu, HI

April 6, 2010Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 6, 2010, 11:13 PM HST for Honolulu County, Hawaii. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2010, 11:13 PM HST (09:13 UTC)
Expired
Apr 7, 2010, 6:52 AM HST
In force
8 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 87 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 9.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2010-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2010-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WGHW50 PHFO 070913
FFWHFO
HIC003-071200-
/O.NEW.PHFO.FF.W.0003.100407T0913Z-100407T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1113 PM HST TUE APR 6 2010

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS RE-ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 200 AM HST

* AT 1100 PM HST...RADAR SHOWED EXTREMELY HEAVY RAIN CONTINUING OVER 
  THE KOOLAU MOUNTAINS...WITH SOME RAINFALL SPREADING WESTWARD TO 
  COMMUNITIES IN CENTRAL AND NORTHERN OAHU. WITH THE HEAVY RAIN 
  STATIONARY OVER THE KOOLAUS...ALL STREAMS EMANATING FROM THE 
  KOOLAUS WILL CONTINUE TO BE AT RISK OF OVERRUNNING THEIR BANKS 
  TONIGHT.  

* LOCATIONS IN THE WARNING INCLUDE WINDWARD COMMUNITIES FROM TURTLE 
  BAY TO KAAAWA TO KANEOHE...CENTRAL OAHU COMMUNITIES FROM WHITMORE 
  TO MILILANI...AND NORTH SHORE COMMUNITIES FROM TURTLE BAY TO 
  HALEIWA. STREAM LEVELS ON THE TOWN SIDE OF OAHU ARE ALSO 
  ELEVATED...AND INCLUDE BOTH THE HALAWA AND MOANALUA STREAMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 200 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2167 15814 2178 15794 2130 15760 2123 15775
      2126 15801

$$


BIRCHARD
4 follow-up statements
128 
WGHW70 PHFO 071036
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1236 AM HST WED APR 7 2010

HIC003-071200-
/O.CON.PHFO.FF.W.0003.000000T0000Z-100407T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
1236 AM HST WED APR 7 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL AT LEAST 200 AM HST...

TORRENTIAL RAIN CONTINUES TO DEVELOP OVER THE KOOLAU RANGE ON 
OAHU...WITH HEAVY SHOWERS THEN SPREADING WESTWARD TO COMMUNITIES 
FROM FORT SHAFTER TO AIEA TO MILILANI TO WHITMORE TO HALEIWA. 

WITH THE HEAVY RAIN STATIONARY OVER THE WINDWARD MOUNTAINS...ALL 
STREAMS EMANATING FROM THE KOOLAUS WILL CONTINUE TO BE AT RISK OF 
OVERRUNNING THEIR BANKS TONIGHT. LOCATIONS IN THE WARNING INCLUDE 
WINDWARD COMMUNITIES FROM TURTLE BAY TO KAAAWA TO KANEOHE...CENTRAL 
OAHU COMMUNITIES FROM WHITMORE TO MILILANI...AND NORTH SHORE 
COMMUNITIES FROM TURTLE BAY TO HALEIWA. STREAM LEVELS ON THE TOWN 
SIDE OF OAHU ARE ALSO ELEVATED...WITH THE HALAWA...MOANALUA AND 
KALIHI STREAMS RUNNING VERY HIGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY IF YOU ARE NEAR FLOOD PRONE AREAS. 

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 200 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2167 15814 2178 15794 2130 15760 2123 15775
      2126 15801

$$




BIRCHARD
846 
WGHW50 PHFO 071156
FFWHFO
HIC003-071500-
/O.EXT.PHFO.FF.W.0003.000000T0000Z-100407T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
156 AM HST WED APR 7 2010

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 500 AM HST

* AT 150 AM HST...RADAR SHOWED MODERATE TO HEAVY RAIN OVER THE   
  KOOLAU MOUNTAINS...WITH SOME RAINFALL SPREADING WESTWARD TO 
  COMMUNITIES IN CENTRAL AND NORTHERN OAHU. THE PERSISTENT HEAVY 
  RAIN IS SHOWING SIGNS OF WEAKENING AND DECREASING IN AREA...BUT 
  STREAM LEVELS WILL REMAIN DANGEROUSLY HIGH UNTIL THE RAIN STOPS.

* LOCATIONS IN THE WARNING INCLUDE WINDWARD COMMUNITIES FROM TURTLE 
  BAY TO KAAAWA TO KANEOHE...CENTRAL OAHU COMMUNITIES FROM WHITMORE 
  TO MILILANI...AND NORTH SHORE COMMUNITIES FROM TURTLE BAY TO 
  HALEIWA. WITH THE HEAVY RAIN STATIONARY OVER THE KOOLAUS...ALL 
  STREAMS EMANATING FROM THE KOOLAUS WILL CONTINUE TO BE AT RISK OF 
  OVERRUNNING THEIR BANKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 500 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2167 15814 2178 15794 2130 15760 2123 15775
      2126 15801

$$


BIRCHARD
787 
WGHW50 PHFO 071449
FFWHFO
HIC003-071800-
/O.EXT.PHFO.FF.W.0003.000000T0000Z-100407T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
449 AM HST WED APR 7 2010

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 800 AM HST

* AT 445 AM HST...RADAR AND RAIN GAGES INDICATED THAT MODERATE TO 
  HEAVY RAIN CONTINUED OVER THE KOOLAU MOUNTAINS...WITH MOST OF THE 
  RAINFALL NOW REMAINING OVER...AND EAST OF THE KOOLAUS. 

* LOCATIONS IN THE WARNING INCLUDE WINDWARD COMMUNITIES FROM TURTLE 
  BAY TO KAAAWA TO KANEOHE...AND NORTH SHORE COMMUNITIES FROM 
  TURTLE BAY TO PUPUKEA. HOWEVER...WITH THE HEAVY RAIN NEARLY 
  STATIONARY OVER THE KOOLAUS...ALL STREAMS EMANATING FROM THE   
  KOOLAUS WILL CONTINUE TO BE AT RISK OF OVERRUNNING THEIR BANKS 
  THIS MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2167 15814 2178 15794 2130 15760 2123 15775
      2126 15801

$$


BIRCHARD
414 
WGHW70 PHFO 071652
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
652 AM HST WED APR 7 2010

HIC003-071658-
/O.CAN.PHFO.FF.W.0003.000000T0000Z-100407T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
652 AM HST WED APR 7 2010

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE BEGUN 
TO WEAKEN AND MOVE OFFSHORE OVER THE PAST HOUR SO THE FLASH FLOOD 
WARNING IS CANCELLED.

LAT...LON 2167 15814 2178 15794 2130 15760 2123 15775
      2126 15801

$$

FOSTER/DONALDSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 8:30 PM HST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 6, 8:30 PM HST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST TUE APR 6 2010

.SYNOPSIS...
TRADE WINDS WILL DIMINISH GRADUALLY THROUGH THURSDAY MORNING AS
PRESSURE TO THE NORTH WEAKENS...BUT BOTH WILL REBUILD FROM LATE
THURSDAY INTO THE WEEKEND. A MOIST AIR MASS UPWIND OF THE STATE...
AND COLD AIR IN THE MIDDLE ATMOSPHERE...WILL KEEP CONDITIONS ON THE
SHOWERY SIDE OF AVERAGE THROUGH THE FORECAST PERIOD.

&&

.DISCUSSION...
SURFACE OBSERVATIONS AROUND THE MAIN HAWAIIAN ISLANDS REPORTED LIGHT
TRADE WINDS...WITH SEA BREEZES SNEAKING IN LOCALLY. THE AIR MASS WAS
QUITE MOIST UNDER A VERY HIGH INVERSION. NOT SURPRISINGLY...
CONSIDERABLE SHOWER ACTIVITY DEVELOPED AROUND THE STATE...ESPECIALLY
OVER THE KOOLAU RANGE ON OAHU...WHERE TRADE WIND SHOWERS ENHANCED
FURTHER INTO TOWERING CUMULI AND POSSIBLE THUNDERSTORMS OVER THE
RIDGE CRESTS.

ALOFT...A SERIES OF WEAK TROUGHS ERODED THE LAST REMNANTS OF A DIRTY
RIDGE OVER THE STATE. A MORE SUBSTANTIAL MID-LEVEL TROUGH DEEPENED
TO THE NORTHWEST...AND CLOUD MOTIONS UNDER THIS FEATURE SUGGESTED
THAT THE LOW MAY HAVE BEEN DEEPENING TOWARDS THE SURFACE. GUIDANCE
STILL AGREES IN PREDICTING THE MID-LEVEL TROUGH TO REPLACE THE RIDGE
OVER THE STATE TONIGHT...FURTHER WEAKENING THE SUBTROPICAL RIDGE
NEAR THE SURFACE AS WELL BY REDUCING SUBSIDENCE. THUS...THE DOWNWARD
TREND IN TRADE-WIND SPEEDS CAN BE EXPECTED TO CONTINUE THROUGH
WEDNESDAY NIGHT OR THURSDAY MORNING.

ALTHOUGH OROGRAPHIC FORCING WILL STAY REDUCED WITH THE WIND SPEED...
CONDITIONS WILL REMAIN ON THE SHOWERY SIDE OF USUAL AS THE MID-LEVEL
LOW AND ITS COLD POOL DESTABILIZE THE ATMOSPHERE. GUIDANCE ALSO
FORECASTS PRECIPITABLE WATER VALUES TO REMAIN HIGH...PROBABLY AS A
COMBINATION BOTH OF CONVERGENCE AND A MOIST AIR MASS UPWIND OF THE
STATE. WITH LIGHTER TRADES...THE DIURNAL CIRCULATIONS THAT AROSE
TODAY WILL REMAIN IMPORTANT...KEEPING SOME OF THE HEAVIER SHOWER
ACTIVITY OVER HIGHER TERRAIN INLAND RATHER THAN ALONG WINDWARD
SLOPES. ALTHOUGH THE COLD POOL ASSOCIATED WITH THE LOW LIKELY WILL
INCLUDE TEMPERATURES BELOW THE OFTEN-CRITICAL VALUE OF -10
CELSIUS...LOCAL TOOLS FOR PREDICTING THUNDERSTORMS SUGGEST THAT MOST
DEEP CONVECTION WILL REMAIN OFFSHORE NORTH OF THE STATE.

FROM THURSDAY INTO FRIDAY...GUIDANCE AGREES THAT MASSIVE RIDGING
ALOFT WILL BUILD IN AGAIN FROM THE WEST...DISPLACING THE TROUGH OVER
THE STATE TO THE SOUTHEAST. THE INCREASED SUBSIDENCE FROM ALOFT WILL
HELP THE SUBTROPICAL RIDGE TO RECOVER AS WELL...STARTING A SUSTAINED
INCREASE IN TRADE WIND SPEED INTO THE WEEKEND. HOWEVER...RECENT
GUIDANCE EXPECTS THE TRADE WINDS TO PEAK AT A LOWER SPEED THAN
EARLIER RUNS DID. WHILE DISPLACED AND WEAKENED...THE TROUGH ALOFT
WILL PERSIST TO THE SOUTHEAST OF THE STATE...BOOSTING SHOWER
DEVELOPMENT UPWIND OF THE ISLANDS. THUS...THE SECOND HALF OF THE
FORECAST PERIOD CAN BE DESCRIBED SUCCINCTLY AS BEING DOMINATED BY
WET TRADES.

&&

.MARINE...
A SERIES OF SMALL NORTHWEST AND SOUTH SWELLS WILL ARRIVE THROUGH THE
FORECAST PERIOD...BUT SURF HEIGHTS ARE EXPECTED TO REMAIN WELL BELOW
ADVISORY LEVELS.

A SMALL CRAFT ADVISORY MAY BE NEEDED BY THURSDAY IN THE WINDIER
ZONES AS TRADE WINDS INCREASE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:28 PM HSTFlash Flood WarningHFOHonolulu3 hr
Apr 6, 8:23 PM HSTFlash Flood WarningHFOHonolulu3 hr
Apr 7, 8:10 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao31 hr
Apr 7, 9:28 AM HSTAreal Flood AdvisoryHFOKauai2 hr
Apr 7, 11:30 AM HSTAreal Flood AdvisoryHFOKauai5 hr

Nearby

Flash Flood Warnings in Hawaii, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.